Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 11, 2008, 12:59 PM MST for Yuma County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2008, 12:59 PM MST (19:59 UTC)
- Expired
- Sep 11, 2008, 1:30 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 77 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:40 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 11, 9:40 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 940 AM MST THU SEP 11 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... WITH PLENTY OF MOISTURE IN PLACE AND TWO LOW PRESSURE SYSTEMS MOVING ACROSS THE SOUTHWEST STATES THERE WILL BE AN ENHANCED CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ACROSS SOUTHWEST AND SOUTH CENTRAL ARIZONA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. RAIN CHANCES WILL BE SIGNIFICANTLY LOWER FRIDAY AS THE LOW PRESSURE SYSTEMS SLOWLY MOVE OFF TO THE EAST AND DRIER AIR BEGINS TO MOVE IN FROM THE NORTH. MORE BENIGN WEATHER IS EXPECTED THIS WEEKEND AND INTO EARLY NEXT WEEK. && .DISCUSSION... BASED ON OBSERVATIONAL DATA AND CURRENT TRENDS WE HAVE INCREASE PRECIP CHANCES ACROSS LA PAZ AND YUMA COUNTIES. WATER VAPOR IMAGERY CLEARLY SHOWS A WELL DEVELOP LOW MOVING INTO FAR NW MEXICO WHILE A SECOND SHORTWAVE MOVES INTO UT/CO. RATHER STRONG H25 JET /80-100KTS/ AHEAD OF THESE TWO SYSTEMS EXTENDS FROM ABOUT THE MIDDLE OF THE SEA OF CORTEZ UP INTO THE DAKOTAS. OUR FORECAST AREA IS IN THE DRY PUNCH...EVIDENT FROM OUR CLEAR SKIES...AS THE MAIN MOISTURE PLUME HAS ENTIRELY MOVED INTO NM. HOWEVER...SFC OBS AND MORNING RAOBS INDICATE THAT THE BOUNDARY LAYER IS STILL VERY LADEN WITH MOISTURE AS DEW POINTS HOVER IN THE 60S TO LOWER 70S. EVEN SEEING SOME SEA BREEZE CONVECTION SOUTH OF YUMA...AND SOME STORMS TRYING TO ALREADY FIRE BETWEEN KNYL AND KBLH. AS MID-LEVEL CAA CONTINUES THROUGH THE DAY EXPECT THE ATMOSPHERE TO BECOME VERY UNSTABLE. SHOULD SEE PLENTY OF CONVECTION BY MID-AFTERNOON OVER SW AZ...TRANSITIONING TO S-CNTRL AZ LATE THIS AFTERNOON INTO THIS EVENING. STORMS COULD EASILY ORGANIZE AND BECOME SEVERE...ESPECIALLY WITH THE STEEP MID-LEVEL LAPSE RATES AND STRONG UPPER LEVEL WINDS. HAIL WOULD BE THE PRIMARY THREAT. INTERESTING THAT THE MODELS ARE NOT REALLY GUN-HO ON ANY PRECIP THIS AFTERNOON ...WHICH IS ODD LOOKING AT THE MODEL SOUNDINGS AS THEY ARE VERY UNSTABLE AND THERE IS A LIFTING MECHANISM MOVING IN. FYI WE HAVE REQUESTED RAPID-SCAN OPERATIONS /INCREASED SATELLITE RESOLUTION/ FOR THIS AFTERNOON... FROM 18Z THROUGH 03Z. PREVIOUS DISCUSSION... UPPER LOW IS FORECAST TO WEAKEN AND MOVE FURTHER TO THE SOUTH ALONG THE CENTRAL BAJA COAST FRIDAY...AND THE BEST DIFFLUENCE/UVM AND MOISTURE SHIFT INTO SERN AZ...WITH SOME DRYING EXPECTED FROM THE NORTH OVER OUR CWA. AS SUCH POPS LOWER QUITE A BIT...AND INTO THE SLIGHT CHANCE CATEGORY OVER SOUTH-CENTRAL AZ WITH JUST SINGLE DIGIT POPS OVER SERN CA/FAR SWRN AZ. FOR THE WEEKEND THE UPPER LOW CONTINUES TO WEAKEN TO OUR SOUTH...AS HIGH PRESSURE BUILDS ALOFT TO OUR NORTH. IN GENERAL FLOW ALOFT BECOMES NORTHERLY WHICH AIDS IN DRYING OUT THE CWA...AND POPS BECOME QUITE MEAGER WITH SLIGHT CHANCE POPS CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. ATTM...MED RANGE PROGS WANT TO MOVE HURRICANE IKE INTO TEXAS AND THEN RECURVE IT TOWARDS THE NORTH AND EAST. AS SUCH IKE SHOULD STAY WELL TO OUR EAST...BUT IT MAY SEND SOME MOISTURE WESTWARD INTO NEW MEXICO/NWRN MEXICO...CLOSE ENOUGH TO BE TAPPED AND ADVECTED INTO OUR CWA EARLY NEXT WEEK. AS UPPER HIGH BUILDS TO OUR NORTH MONDAY... EASTERLY FLOW ON THE SOUTH SIDE OF THE HIGH SETS UP OVER OUR CWA...AND MOISTURE IS FORECAST TO SPREAD WESTWARD ACROSS SRN AZ. HOWEVER...THE MOISTURE VALUES ARE NOT ESPECIALLY HIGH. BY TUESDAY TROFFING IS FORECAST TO DEVELOP ALONG THE CA COAST AGAIN...AND THIS SETS UP A SWLY STEERING FLOW OVER OUR AREA. ALTHOUGH THIS DIRECTION IS NOT FAVORABLE TO BRING STORMS INTO THE LOWER DESERTS...DYNAMICS ASSOCIATED WITH THE TROF TO OUR WEST MAY COME INTO PLAY AND HELP STORMS TO FORM ANYWAY. BOTTOM LINE FOR EARLY NEXT WEEK. SOME UNCERTAINTIES REMAIN AS TO THE MOISTURE AVAILABILITY...BUT THERE WILL LIKELY BE ENOUGH TO KEEP A SLIGHT CHANCE FOR STORMS GOING EACH DAY...MAINLY OVER THE HIGHER TERRAIN EAST OF PHOENIX. THERE COULD BE SOME DYNAMICS HELPING STORMS FORM AS WELL...AND AS SUCH HAVE RAISED POPS SLIGHTLY EACH DAY...BUT FOR THE MOST PART THEY STAY AT OR BELOW 10 PERCENT. ANY ACTIVITY THAT FORMS SHOULD BE OF THE LOW GRADE VARIETY MONDAY THRU WEDNESDAY. AS FOR TEMPS...GIVEN THE PROXIMITY OF THE TROF...LOWER HEIGHTS AND INCREASED MOISTURE/CLOUDS TODAY...MAX TEMPS SHOULD STAY WELL BELOW SEASONAL NORMALS. EXPECT HIGHS IN THE PHOENIX AREA TO BE IN THE MID 90S. FRIDAY THRU THE WEEKEND...UPPER HEIGHTS RISE SLIGHTLY AND MOISTURE THINS...SO MAX TEMPS SHOULD SHOW A GRADUAL WARMING TREND...WITH HIGHS AT PHOENIX FINALLY REACHING 100 BY SUNDAY. LITTLE CHANGE ANTICIPATED INTO THE MIDDLE OF NEXT WEEK...AS MOISTURE INCREASES WILL LIKELY OFFSET THE EFFECTS OF SLIGHTLY HIGHER HEIGHTS. && .AVIATION... CLEAR SKIES AS OF 13Z WILL GIVE WAY TO CUMULIFORM CLOUDS BY AFTERNOON OVER MUCH OF THE FORECAST AREA...PRIMARILY FROM THE LOWER COLORADO RIVER VALLEY EASTWARD. WITH AN UPPER LOW SLIDING DOWN THE SOUTHERN CALIFORNIA COAST ANTICIPATING ANOTHER DAY OF SCATTERED THUNDERSTORMS PRIMARILY IN THE 21-03Z TIMEFRAME. EXPECT STORM MOVEMENT FROM SOUTHWEST TO NORTHEAST WITH BASES IN THE 8-10 KFT MSL RANGE. ANTICIPATING ENOUGH STORM COVERAGE IN THE AFTERNOON TO MERIT TEMPO TSRA IN THE KPHX AND KIWA TAFS...PRECEDED BY A FEW HOURS WITH A PROB30 GROUP FOR TSRA. ANY STORMS THAT FORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND STRONG WINDS. APART FROM THUNDERSTORMS...EXPECT LIGHT WINDS. EXPECT STORM ACTIVITY TO DIMINISH AFTER 03Z WITH SOME OCCASIONAL ISOLATED STORM ACTIVITY THROUGH 08Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH TUESDAY... CONSIDERABLY DRIER AIR WILL BE IN PLACE OVER THE WEEKEND WITH STORM CHANCES LIMITED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. REMNANTS OF HURRICANE IKE WILL NOT BE A FACTOR EARLY NEXT WEEK AS THE STORM TRACK BENDS NORTHWARD THROUGH EAST TEXAS. HOWEVER...SUFFICIENT MOISTURE ALREADY EXISTS OVER MEXICO TO BE PULLED BACK INTO THE REGION. MODELS ARE INDICATING A SLOW RETURN OF MOISTURE BUT HAVE BACKED OFF COMPARED TO SOME PREVIOUS RUNS. NOT ENOUGH TO GO ON AT THIS TIME TO INTRODUCE STORM CHANCES TO THE LOWER DESERTS NEXT WEEK. OTHERWISE...WITH LESS MOISTURE AND A RIDGE OVER THE INTERIOR WEST...HIGH TEMPS WILL GO UP...BUT NOT A LOT ABOVE NORMAL. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...CB/INIGUEZ AVIATION...AJ FIRE WEATHER...AJ
Hazardous weather outlook, Sep 11, 6:05 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 605 AM MST THU SEP 11 2008 AZZ021>023-026>028-120100- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 605 AM MST THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...PRIMARILY FROM LATE MORNING THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS GREATER THAN 50 MPH...ALONG WITH SMALL TO MODERATE HAIL AND LOCALLY HEAVY RAINFALL. STRONG GUSTY WINDS COULD PRODUCE AREAS OF BLOWING SAND AND DUST...LEADING TO SIGNIFICANT RESTRICTIONS IN VISIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ024-120100- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 605 AM MST THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY FROM LATE MORNING THOUGH THE EVENING HOURS. THE PRIMARY HAZARDS INCLUDE STRONG GUSTY WINDS GREATER THAN 50 MPH...SMALL TO MODERATE HAIL...AND LOCALLY HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO FLOODING OF AREA ROADS...STREAMS AND WASHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DURING THE PERIOD...WITH THE BEST THREAT LIKELY TO BE ON FRIDAY. GUSTY WINDS GREATER THAN 40 MPH AS WELL AS BRIEF MODERATE TO HEAVY RAIN ARE POSSIBLE WITH STRONGER THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-025-CAZ031>033-120100- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 605 AM MST THU SEP 11 2008 /605 AM PDT THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS...PRIMARILY FROM LATE MORNING THROUGH EARLY EVENING. THE PRIMARY HAZARDS INCLUDE STRONG GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SMALL TO MODERATE HAIL AND LOCALLY HEAVY RAINFALL. STRONG GUSTY WINDS MAY PRODUCE AREAS OF BLOWING SAND AND DUST WHICH COULD LEAD TO SIGNIFICANT RESTRICTIONS IN VISIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:45 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Sep 10, 6:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Sep 10, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Sep 10, 8:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Sep 11, 12:01 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 59 min |
| Sep 11, 1:35 PM MST | Areal Flood Advisory | PSR | Yuma | 115 min |
| Sep 11, 1:57 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 108 min |
| Sep 11, 2:49 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 56 min |
| Sep 11, 4:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 51 min |
| Sep 11, 11:45 AM MST | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Sep 11, 3:31 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.